Alert archive / North Carolina / Flash Flood Warnings in 2010

Flash Flood Warning 13, NWS Raleigh, NC

May 17, 2010Guilford County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 17, 2010, 12:16 AM EDT for Guilford County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2010, 12:16 AM EDT (04:16 UTC)
Expired
May 17, 2010, 3:49 AM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2010-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2010-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WGUS52 KRAH 170416
FFWRAH
NCC081-170815-
/O.NEW.KRAH.FF.W.0013.100517T0416Z-100517T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1216 AM EDT MON MAY 17 2010

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 415 AM EDT

* AT 1206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   THUNDERSTORMS WITH VERY HEAVY RAIN OVER GUILFORD 
COUNTY.  AS MUCH AS THREE TO FOUR INCHES OF RAIN HAS FALLEN OVER 
EASTERN GUILFORD COUNTY BETWEEN GREENSBORO AND GIBSONVILLE DURING 
THE PAST 3 HOURS.  IN ADDITION...MORE HEAVY RAIN IS MOVING INTO 
GUILFORD COUNTY FROM THE WEST.

* LOCATIONS THREATENED WITH FLOODING INCLUDE MCLEANSVILLE...HIGH   
POINT...GREENSBORO AND LOCATION ALONG BUFFALO CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS 6 INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. TURN AROUND...
DONT DROWN.

&&

LAT...LON 3624 7953 3594 7953 3589 7954 3591 8004
      3625 8002

$$

SMITH
2 follow-up statements
743 
WGUS72 KRAH 170649
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
249 AM EDT MON MAY 17 2010

NCC081-170815-
/O.CON.KRAH.FF.W.0013.000000T0000Z-100517T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-
249 AM EDT MON MAY 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM EDT FOR
GUILFORD COUNTY...

AT 240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS OVER THE WARNED AREA.  WHILE THE INTENSITY OF THE 
RAIN HAS DECREASED...HEAVIER SHOWERS TO THE WEST WILL BE MOVING OVER 
GUILFORD COUNTY THROUGH 4 AM.  WATER LEVELS ALONG BUFFALO CREEK HAVE 
BEGUN TO RISE IN RESPONSE TO THE HEAVY RAIN...AND THE THREAT OF 
FLASH FLOODING WILL CONTINUE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCLEANSVILLE 
AND GREENSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RALEIGH.

&&

LAT...LON 3624 7953 3594 7953 3589 7954 3591 8004
      3625 8002

$$

SMITH
021 
WGUS72 KRAH 170749
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
349 AM EDT MON MAY 17 2010

NCC081-170757-
/O.CAN.KRAH.FF.W.0013.000000T0000Z-100517T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUILFORD NC-
349 AM EDT MON MAY 17 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GUILFORD COUNTY...

THE HEAVY RAIN RATES THAT PROMPTED THE WARNING HAVE DECREASED...AND 
COUNTY OFFICIALS HAVE NOT RECEIVED ANY REPORTS OF FLOODING.  
THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3624 7953 3594 7953 3589 7954 3591 8004
      3625 8002

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 16, 11:52 PM EDT, 24 minutes earlier.

Area forecast discussion, May 16, 11:52 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1152 PM EDT SUN MAY 16 2010

.SYNOPSIS...
NUMEROUS TO WIDESPREAD SHOWERS AND STORMS WILL PERSIST OVER THE AREA
THROUGH MONDAY AS A FRONT REMAINS STALLED ACROSS NORTH
CAROLINA. DRIER AIR WILL GRADUALLY WORK INTO THE REGION FROM THE
NORTHWEST TOWARD MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1135 PM SUNDAY...

ACTIVE WEATHER PATTERN WILL PERSIST OVERNIGHT ACROSS THE REGION
WITH A THREAT OF STRONG/ISOLATED SEVERE STORMS POSSIBLE. WATER VAPOR
IMAGERY DEPICTS NEXT IN A SERIES OF MID/UPPER LEVEL DISTURBANCES
APPROACHING FROM THE SW. THIS FEATURE INTERACTING WITH AN
INCREASINGLY MOIST AIR MASS (PRECIP WATER VALUES BETWEEN 1.5 AND
1.75 INCHES) AND INCREASE MID/UPPER LEVEL DIFLUENCE WILL CAUSE
SHOWERS AND A FEW STORMS TO BECOME NUMEROUS ACROSS THE SOUTHERN AND
WESTERN COUNTIES PRIOR TO 06Z...SPREADING EAST OVERNIGHT INTO THE
EASTERN PIEDMONT AND SANDHILLS. WHILE SOME INGREDIENTS FOR
WIDESPREAD HEAVY RAIN ARE IN PLACE (STALLED SURFACE BOUNDARY,
INCREASINGLY MOIST AIR MASS AND INCREASE DIVERGENCE ALOFT)...LOW
LEVEL CONVERGENCE NOT OVERLY IMPRESSIVE. CURRENT FORECAST OF LOCALLY
HEAVY RAIN GOOD FOR NOW.

LATE TONIGHT TOWARD MONDAY MORNING...MODEL GUIDANCE HAS BACKED OF A
BIT ONT HE DEEP LAYER SHEAR...NOW PROJECTING 0-6KM BULK SHEAR
25-35KTS...BEST OVER THE FAR NORTH IN VICINITY OF THE STALLED
SURFACE FRONT. IN ADDITION...0-1KM CAPE DECREASES TO LESS THAN 400
J/KG AFTER 06Z AND 0-1KM STORM RELATIVE HELICITY STILL ADEQUATE AT
125-200M2/S2 PROJECTED ACROSS THE NORTH OVERNIGHT. THUS...WILL NEED
TO CONTINUE TO MONITOR STORMS OVERNIGHT...ESPECIALLY THOSE THAT MOVE
ALONG OR INTERSECT THE SURFACE BOUNDARY FOR SHORT-LIVED SPIN-UPS.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 215 PM SUNDAY...

MONDAY (OVERVIEW AND PRECIPITATION CHANCES):
DIFFICULT FORECAST CONTINUES. THE UPPER LOW CURRENTLY CENTERED IN
WESTERN NEBRASKA WILL MOVE EAST ACROSS THE MID MS RIVER VALLEY
TONIGHT...AND INTO THE WESTERN OH VALLEY BY 00Z TUE. 1010-1012 MB
LOW PRESSURE WILL BE ASSOC/W THE UPPER LOW IN THE EASTERN TN/OH
VALLEY. BOTH THE 12Z GFS/NAM SHOW A MILLER-B TYPE PATTERN...WITH A
PARENT LOW OVER THE OH VALLEY...A HYBRID CAD WEDGE OVER THE TYPICAL
AREA (CENTRAL/WESTERN VA INTO THE N/WEST NC PIEDMONT)...AND A
SECONDARY LOW PERHAPS DEVELOPING ALONG THE WEDGE FRONT DURING THE
DAY IN NC. THE GFS/NAM CONTINUE TO DISAGREE ON THE EXACT POSITION OF
THE FRONT ON MON. THE NAM HAS THE FRONT SAGGING SOUTHWARD THROUGH
THE WESTERN PIEDMONT TO CHARLOTTE...EXTENDING NORTHEAST TOWARD THE
TRIANGLE AND ESE TOWARD HATTERAS BY 00Z TUE...WHILE THE GFS SHOWS
THE WEDGE FRONT SAGGING WELL SOUTH THROUGH ALMOST ALL OR ALL OF
CENTRAL NC BY 00Z TUE. THE GFS SHOWS MSLP VALUES ~5 MB LOWER THAN
THE NAM OVER NORTHEAST NC BY 00Z TUE...IN ASSOC/W A WEAK LOW IN THAT
LOCATION...RESULTING IN ENHANCED NORTHEAST FLOW OVER VA...WHICH IS
PROBABLY WHY THE GFS SAGS THE WEDGE FRONT MUCH FURTHER SOUTH THAN
THE NAM. AS A RESULT OF THESE MODEL DIFFERENCES...THE TEMPERATURE
FORECAST WILL REMAIN QUITE CHALLENGING FOR MON...IN ADDITION TO THE
LOCATION/TIMING AND AMOUNT OF PRECIPITATION. WILL TREND TOWARD THE
NAM SOLUTION...SINCE THE 00Z ECMWF AND CANADIAN AGREE WELL WITH THE
MSLP PATTERN AND WEDGE FRONT PLACEMENT...WHILE THE GFS APPEARS TO BE
AN OUTLIER. W/REGARD TO LIFT...UPPER LEVEL FORCING WILL BE RATHER
MARGINAL WITH NO MORE THAN 20-30 METER H5 HEIGHT FALLS...LITTLE OR
NO FORCING FROM THE JET...AND NO SIGNIFICANT OR DISCERNIBLE
SHORTWAVE ACTIVITY (DYNAMIC TROPOPAUSE ANALYSIS SHOWS THE BEST
UPPER FORCING WILL BE IN THE OH VALLEY). HOWEVER...GIVEN AN
EXTREMELY MOIST AIRMASS IN PLACE (PWAT VALUES 1.75-2.00" OR ABOUT
200% OF NORMAL FOR THIS TIME OF YEAR)...THERE WILL BE MORE THAN
ADEQUATE LOWER LEVEL FORCING FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS. ALL MODEL GUIDANCE CONTINUES TO SHOW A FAIR AMOUNT OF
QPF ACROSS ALL OF CENTRAL NC...AND AS SUCH...WILL CONTINUE TO
INDICATE CATEGORICAL (90%) POPS.

TEMPERATURES:
HIGH TEMPS ARE VERY DIFFICULT TO ASCERTAIN GIVEN THAT THEY WILL
DEPEND ON THE EXACT LOCATION OF THE FRONT MONDAY...NOT TO MENTION
CLOUD COVER AND SHOWERS/STORMS. WILL LEAVE THE PREVIOUS FORECAST
INTACT...WHICH IS IN-LINE WITH THE NAM'S PLACEMENT OF THE WEDGE
FRONT...SHOWING HIGHS RANGING FROM THE MID 60S IN THE N/NW PIEDMONT
ON THE COOL SIDE OF THE FRONT...WITH HIGHS IN THE UPPER 70S TO LOWER
80S ON THE WARM SIDE IN THE SOUTHWEST PIEDMONT...SANDHILLS...AND
SOUTHEAST COASTAL PLAIN. IT SHOULD BE NOTED THERE IS A SIGNIFICANT
BUST-POTENTIAL W/REGARD TO HIGHS...BY AS MUCH AS 10F...DEPENDING ON
THE EXACT LOCATION OF THE FRONT.

SEVERE THREAT:
W/REGARD TO THE SEVERE THREAT...THE STORM PREDICTION CENTER HAS
CENTRAL NC IN A 'SLIGHT RISK' ON MONDAY. GIVEN A FAIRLY PRONOUNCED
WEDGE FRONT (WITH ASSOC BACKED LOW LEVEL FLOW/ENHANCED HELICITY)
PROGGED OVER PORTIONS OF CENTRAL NC DURING PEAK HEATING...REASONABLY
STRONG LOW LEVEL FLOW (~25-30 KT AT H85)...0-6KM BULK SHEAR VALUES
~35 KT (PERHAPS HIGHER IN NORTH/NW PORTIONS OF THE AREA) AND COPIOUS
MOISTURE/LOW LCL'S...CANNOT RULE OUT A THREAT FOR A FEW ROTATING
STORMS AND ISOLD TORNADOES MON AFT/EVE...PRIMARILY IN VICINITY OF
THE WEDGE FRONT. THE PRIMARY LIMITING FACTORS FOR A SEVERE THREAT
APPEAR TO BE PERVASIVE CLOUD COVER AND WEAK MOIST-ADIABATIC
MID-LEVEL LAPSE RATES WHICH WILL BOTH SERVE TO LIMIT
INSTABILITY...IN ADDITION TO WEAK UPPER LEVEL FORCING. LOCALLY HEAVY
RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE...PRIMARILY IN
URBAN AREAS IN VICINITY OF THE FRONT.

MONDAY NIGHT:
THE WEDGE FRONT IS EXPECTED TO SAG FURTHER SOUTH/SE ACROSS THE AREA
MON NIGHT AS A WEAK LOW PRESSURE WAVE MOVES ALONG THE BOUNDARY INTO
EASTERN NC AND/OR SOUTHEAST VA. BEST PRECIP CHANCES WILL BE IN
EAST/SE PORTIONS OF THE AREA ALONG/AHEAD OF THE WEDGE FRONT...WHERE
CATEGORICAL (80%) POPS WILL BE FORECAST. PRECIP CHANCES WILL
DECREASE OVERNIGHT IN THE WEST/NW...AND LOW LIKELY (60%) WILL BE
FORECAST IN THAT AREA...ALTHOUGH CHANCES MAY DROP MARKEDLY AFTER
MIDNIGHT...WITH PERHAPS ONLY SPRINKLES OR VERY LIGHT RAIN AT TIMES
BEHIND THE BOUNDARY IN THE WEDGE AIRMASS. LOW TEMPS WILL DEPEND
PRIMARILY ON THE EXACT LOCATION OF THE FRONT MON NIGHT. WILL SHOW
LOWS RANGING FROM THE MID/UPPER 50S N/NW TO LOWER/MID 60S SE.

TUESDAY AND TUESDAY NIGHT:
THE H5 LOW IN THE OH VALLEY WILL CONTINUE TO MEANDER SLOWLY
EASTWARD TOWARD SOUTHWEST PA ON TUE...AND WEAK (ALBEIT STRONGER THAN
TODAY/MON) H5 HEIGHT FALLS (30-40 METERS) ARE EXPECTED DURING THE
DAY. IT REMAINS RATHER DIFFICULT TO ASCERTAIN THE LOCATION OF THE
FRONT ON TUE. THE GFS LIFTS THE FRONT BACK NORTH THROUGH ALL OF
CENTRAL NC IN ASSOC/W A WEAK WAVE OF LOW PRESSURE...HOWEVER...THE
NAM ONLY LIFTS THE FRONT BACK NORTH INTO SOUTHERN PORTIONS OF THE
AREA...WITH MOST LOCATIONS NORTH OF HWY 64 SOCKED IN WITH
BROKEN/OVERCAST LOW STRATUS. AS A RESULT...THE HIGH TEMP FCST ON TUE
IS PARTICULARLY PROBLEMATIC. AT THIS TIME WILL FCST HIGHS RANGING
FROM THE UPPER 60S N/NW PIEDMONT TO LOWER 80S SANDHILLS AND SE
COASTAL PLAIN. HIGHS COULD BUST AGAIN BY AS MUCH AS 10F...DEPENDING
ON THE LOCATION OF THE FRONT. PRECIP CHANCES ON TUE LOOK MARGINAL...
WITH FORCING IN THE FORM OF WEAK ISENTROPIC LIFT AND CONTINUED WEAK
HEIGHT FALLS. ALL OF THE 12Z MODEL GUIDANCE GENERATES PRECIP ACROSS
CENTRAL NC...BUT ONLY A FEW HUNDREDTHS OF AN INCH. WILL INDICATE A
50% CHANCE OF LIGHT SHOWERS OR SPRINKLES...WITH A CHANCE OF THUNDER
SOUTH OF HWY 64. FOR TUE NIGHT...WILL CONTINUE A LOW CHANCE (30%) OF
SHOWERS OR SPRINKLES IN ASSOC/W CONTINUED WEAK ISENTROPIC LIFT AND
WEAK H5 HEIGHT FALLS...WITH THE WEDGE BOUNDARY SAGGING SOUTHEAST OF
CENTRAL NC BY 12Z WED. EXPECT CONTINUED MOSTLY CLOUDY SKIES...WITH
LOWS RANGING FROM THE MID 50S N/NW TO NEAR 60F S/SE. -VINCENT

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 300 PM SUNDAY...

THE H5 LOW IN VICINITY OF THE NORTHERN MID-ATLANTIC AND SOUTHERN NEW
ENGLAND WED MORNING IS PROGGED TO LIFT NORTHEAST INTO NORTHERN NEW
ENGLAND BY WED NIGHT...AND OFFSHORE IN THE ATLANTIC BY THU MORNING.
A SHORTWAVE RIDGE IS PROGGED TO BUILD INTO THE CAROLINAS THU/THU
NIGHT...IN ADVANCE OF ANOTHER UPPER LOW PROGGED TO MOVE EAST THROUGH
THE MID-MS RIVER VALLEY INTO THE OH VALLEY ON FRI/FRI NIGHT. DO NOT
EXPECT PRECIP CHANCES ON WED/THU...GIVEN A SUBSIDENCE INVERSION AND
LITTLE TO NO INSTABILITY OR FORCING. EXPECT LOW PRECIP CHANCES
(SLIGHT CHANCE) TO BEGIN AGAIN ON FRIDAY AS THE SUBSIDENCE INVERSION
ERODES AND DIURNAL INSTABILITY RETURNS TO THE AREA...WITH CHANCES
FURTHER INCREASING FRI NIGHT INTO SAT/SUN AS THE H5 LOW AND ASSOC
TROUGH/CYCLONIC FLOW ALOFT MOVES SLOWLY EAST ACROSS THE MID-ATLANTIC
AND CAROLINAS. GIVEN UNCERTAINTY AT THIS RANGE...WILL KEEP POPS AT
SLIGHT CHANCE (20%)...HOWEVER...IF CURRENT TRENDS CONTINUE WITH THE
TRACK OF THE H5 LOW LATE WEEK INTO NEXT WEEKEND...POPS WILL NEED TO
BE INCREASED INTO THE SOLID CHANCE RANGE. EXPECT TEMPS GENERALLY
NEAR NORMAL THROUGH THE EXTENDED PERIOD. -VINCENT

&&

.AVIATION /04Z MONDAY THROUGH THURSDAY/...
AS OF 1152 PM SUNDAY...

SFC FRONT WILL STALL OVER NORTHERN CENTRAL NC. THIS BOUNDARY ALONG
WITH AN INCREASINGLY MOIST AIR MASS WILL SERVE AS A FOCUS FOR THE
DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS OVERNIGHT INTO
MONDAY. SHOWERS AND STORMS WILL INCREASE IN COVERAGE WITH HE
APPROACH/PASSAGE OF A SERIES OF UPPER LEVEL DISTURBANCE IN THE W-SW
ALOFT. THIS WILL CAUSE EXTENDED PERIODS OF MVFR CEILINGS AND
VISIBILITIES THROUGH MONDAY EVENING WITH SOME POCKETS OF IFR
CEILINGS PROBABLE IN THE HEAVIER SHOWERS AND STORMS.

THE UNSETTLED WEATHER PATTERN MAY PERSIST INTO TUESDAY. ON
WEDNESDAY...THE AIRMASS IS PROJECTED TO BE BECOME MORE STABLE AND
SLIGHTLY DRIER WITH A RETURN TO VFR CONDITIONS ANTICIPATED LATE
WEDNESDAY INTO THURSDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...WSS
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...WSS
Hazardous weather outlook, May 16, 12:08 PM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1208 PM EDT SUN MAY 16 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-171615-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1208 PM EDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY OVER CENTRAL
NORTH CAROLINA... STARTING IN THE PIEDMONT TOWARD MIDDAY AND
SPREADING EAST INTO THE COASTAL PLAIN AND SANDHILLS BY MID
AFTERNOON. A FEW STORMS MAY BECOME STRONG TO SEVERE... PRODUCING
QUARTER SIZE HAIL AND DAMAGING WIND GUSTS OVER 60 MPH. THE
RISK OF SEVERE STORMS WILL BE GREATEST ALONG AND SOUTH OF HIGHWAY
64... AND MAINLY BETWEEN THE HOURS OF 2 PM AND 10 PM. VERY FREQUENT
TO CONTINUOUS LIGHTNING IS ALSO POSSIBLE.

WE SHOULD SEE A BRIEF BREAK FROM THE STORMS DURING THE LATE
EVENING. THEN LATER TONIGHT... AN APPROACHING UPPER LEVEL
DISTURBANCE WILL BRING WIDESPREAD SHOWERS AND STORMS BACK INTO THE
PIEDMONT FROM THE WEST. VERY HEAVY RAIN WILL BE THE MAIN THREAT
WITH THESE SHOWERS AND STORMS. IF ENOUGH INSTABILITY EXISTS...THERE
WILL ALSO BE A THREAT FOR ISOLATED TORNADOES OVERNIGHT.

NIGHTTIME TORNADOES ARE EXTREMELY DANGEROUS. OVER EIGHTY PERCENT
OF ALL TORNADO DEATHS IN NORTH CAROLINA OCCUR AT NIGHT. BEFORE
GOING TO BED...CHECK LOCAL RADIO OR TELEVISION FOR THE LATEST
WEATHER INFORMATION. HAVING A NOAA WEATHER RADIO READY TO ALERT
YOU TO WARNINGS AT NIGHT COULD SAVE YOUR LIFE. IF STORMS
THREATEN... REMEMBER THESE SAFETY GUIDELINES:

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIDESPREAD SHOWERS AND STORMS ARE EXPECTED AGAIN ON MONDAY.
ISOLATED EMBEDDED STORMS MAY BECOME STRONG TO SEVERE... PRODUCING
DAMAGING WIND GUSTS OVER 60 MPH... AND POTENTIALLY AN ISOLATED
TORNADO OR TWO. ALSO... THESE SHOWERS AND STORMS WILL CONTAIN VERY
HEAVY RAIN AND MAY MOVE REPEATEDLY OVER THE SAME AREA... LEADING
TO HIGH RAINFALL TOTALS OF ONE TO THREE INCHES THROUGH MONDAY.
THIS MAY PRODUCE FLOODING IN LOW LYING AND URBAN AREAS AS WELL AS
RAPID RISES ON CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, May 16, 9:43 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
943 PM EDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     3 NNW ROCKFISH          35.02N 79.10W
05/16/2010                   HOKE               NC   PUBLIC

            TWO 30 FOOT TALL HARDWOOD TREES SNAPPED APPROX 15 FEET
            ABOVE THE GROUND JUST SOUTH OF HWY 401 EAST OF RAEFORD.

&&

KMC
Special weather statement, May 16, 10:41 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1041 PM EDT SUN MAY 16 2010

NCZ084-085-170345-
RICHMOND-SCOTLAND-
1041 PM EDT SUN MAY 16 2010

...HEAVY SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND AND
SCOTLAND COUNTIES THROUGH 1145 PM EDT...

AT 1039 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER SOUTHERN PORTIONS OF SCOTLAND AND RICHMOND
COUNTIES...MOVING NORTH AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE... LAURINBURG.. HAMLET...
ROCKINGHAM... LAUREL HILL.... HOFFMAN...AND...CAMP MACKALL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3464 7948 3480 7967 3480 7985 3481 7988
      3510 7979 3504 7946 3501 7941 3497 7938
      3492 7935 3481 7933 3473 7936 3463 7945
TIME...MOT...LOC 0239Z 192DEG 15KT 3483 7960

77
Local storm report, May 16, 11:00 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1100 PM EDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     5 NNW ROCKFISH          35.04N 79.12W
05/16/2010                   HOKE               NC   EMERGENCY MNGR

            *** 1 INJ *** 15 MOBILE HOMES DAMAGES ALONG CAROLINA
            DRIVE IN THE WILL TRACE MOBILE HOME PARK. ONE INDIVIDUAL
            WAS REPORTED TO HAVE INJURIES AT THIS LOCATION.

&&

BSD
Local storm report, May 16, 11:17 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1117 PM EDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     5 NW ROCKFISH           35.04N 79.12W
05/16/2010                   HOKE               NC   EMERGENCY MNGR

            TREES DOWN ON HOMES IN THE MCDOUGALD DOWNS SUBDIVISION
            NEAR THE INTERSECTION OF FAYETTEVILLE RD AND WAYSIDE RD.

&&

KMC
Special weather statement, May 16, 11:27 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1127 PM EDT SUN MAY 16 2010

NCZ084>086-170500-
HOKE-RICHMOND-SCOTLAND-
1127 PM EDT SUN MAY 16 2010

...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...HOKE AND SCOTLAND
COUNTIES THROUGH 100 AM EDT...

AT 1123 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF LAUREL
HILL TO 7 MILES SOUTH OF GIBSON TO 14 MILES SOUTH OF GIBSON...OR
ALONG A LINE EXTENDING FROM 11 MILES EAST OF ROCKINGHAM TO 7 MILES
EAST OF BENNETTSVILLE TO 8 MILES SOUTHEAST OF BENNETTSVILLE...MOVING
EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...LAURINBURG...EAST
LAURINBURG...WAGRAM...BOWMORE...ANTIOCH.... HAMLET... AND RAEFORD.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE FLOODING
OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS
OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING. A
FLASH FLOOD WARNING IS UNTIL 215 AM FOR SCOTLAND AND RICHMOND
COUNTIES.

&&

LAT...LON 3480 7968 3503 7970 3506 7919 3483 7920
      3483 7933 3481 7934 3479 7932 3477 7932
      3465 7944 3463 7946
TIME...MOT...LOC 0323Z 275DEG 13KT 3489 7956 3466 7955
          3456 7957

77
Special weather statement, May 16, 11:59 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1159 PM EDT SUN MAY 16 2010

NCZ021-022-038-039-073>075-083-084-170600-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-MOORE-ANSON-
RICHMOND-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO...ALBEMARLE...TROY...
SOUTHERN PINES...WADESBORO...ROCKINGHAM
1159 PM EDT SUN MAY 16 2010

...MODERATE TO HEAVY RAIN TO AFFECT PORTIONS OF THE WESTERN
PIEDMONT THROUGH 2 AM...

AT 1155 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS MOVING EASTWARD ACROSS PORTIONS
OF THE WESTERN PIEDMONT. HOURLY RAINFALL AMOUNTS OF UP TO ONE INCH
WILL BE POSSIBLE ACROSS THE WESTERN PIEDMONT THROUGH 2 AM... WITH
LOCALIZED AREAS RECEIVING HIGHER AMOUNTS.

SOME LOCATIONS TO BE AFFECTED BY THESE SHOWERS AND
THUNDERSTORMS.... INCLUDE WADESBORO... ALBEMARLE... TROY...
ROCKINGHAM... ASHEBORO... LEXINGTON... WINSTON-SALEM... AND
GREENSBORO.

THESE SHOWERS AND STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL
CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING
DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID
THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO
REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:09 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke66 min
May 16, 8:20 PM EDTSpecial Weather StatementRAHForsyth55 min
May 16, 8:29 PM EDTTornado WarningRAHCumberland, Hoke18 min
May 16, 8:55 PM EDTAreal Flood AdvisoryRAHCumberland2 hr
May 16, 10:41 PM EDTSpecial Weather StatementRAHRichmond, Scotland64 min
May 16, 11:13 PM EDTFlash Flood WarningRAHRichmond, Scotland3 hr
May 16, 11:27 PM EDTSpecial Weather StatementRAHHoke, Scotland93 min
May 16, 11:42 PM EDTAreal Flood AdvisoryRAHGuilford4 hr
May 17, 1:24 AM EDTAreal Flood AdvisoryRAHAlamance4 hr
May 17, 12:44 PM EDTSpecial Weather StatementRAHDurham61 min
May 17, 2:22 PM EDTSpecial Weather StatementRAHEdgecombe53 min
May 17, 2:58 PM EDTAreal Flood AdvisoryRAHAlamance, Durham, Orange3 hr
May 17, 4:42 PM EDTSpecial Weather StatementRAHWake2 hr
May 17, 4:57 PM EDTSpecial Weather StatementRAHEdgecombe63 min
May 17, 5:31 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Edgecombe, Franklin, Nash, Wake3 hr
May 17, 7:16 PM EDTSpecial Weather StatementRAHStanly44 min

Nearby

Flash Flood Warnings in North Carolina, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.